Medical Specialty >> Endocrinology
Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
|eve818 - Tue Feb 26, 2008 5:43 pm||
I apologize if this post somewhat duplicates what has already been answered but I need a few more specifics.
I was diagnosed with anxiety disorder in 2004 which progressed to depression in 2006. I responded well to drug therapy and as of 2007 I am no longer on medication (without issue). During that time I gained 50 pounds, without changing my habits, adding to my already overweight body. Since discontinuing my antidepressants almost a year ago, I have been severely fatigued and achy, frequently sleeping 10-12 hours a day and still needing naps. My voice has always been raspy and hoarse, growing progressively worse as I age. My menstrual periods are very heavy, usually 5 to 6 days of full bleeding and another 3 or 4 days of spotting. My basal temp ranges from 97.2 to 97.4. My allergies (environmental) have gotten worse, I have frequent yeast infections, and my sex drive is nearly non-existent. I have been keeping my caloric intake below 1200 calories, adhering to a low GI index diet, but the scale is not moving. At this point, losing weight would be nice but I'm really more concerned with how horrid I feel.
My GP tells me I am just still depressed but my therapist and I are quite sure that I am not. Then he said I'd feel better if I just exercised, which I would if I could. I researched and told him I really felt I was hypothyroid and convinced him to test me. My test results : TSH 0.29 ; free T4 1.07 both of which he read as normal. Based on this he determined it was not my thyroid, but something else and is wanting to start me on a battery of tests in another direction. Given my symptoms, I'm still convinced it's a thyroid issue -- I do not have insurance and do not want to spend lots of money and abandon this possibility when it seems the most obvious option.
In the past he has not been offended that I research things on my own. If I present him with an educated course of action, he's likely to pursue it. What should I tell him that it may be and what tests or treatment do you suggest? The most obvious issue I need to tackle is how my TSH could suggest I am nearly hyperthyroid when symptomatically I appear hypothryoid.
I appreciate your help. Thanks!
|Debbie Miller, RN - Fri Mar 07, 2008 6:59 pm||
I wonder if your doctor wants to check for other glandular disorders which do in rare cases cause secondary hypothyroidism. If this is the reason he wants to pursue other avenues it would be consistent with what you are saying but the labs may be different than what is seen in primary hypothyroidism. Checking for disorders of the pituitary or hypothalamus gland might be useful.
Beyond this, your doctor may have something in mind but I understand your symptoms are suggestive of a thyroid disorder. But, ultimately it could be discovered that it is something else entirely such as chronic fatigue syndrome or other immune disorder.
I know cost is a consideration but it is important to rule out anything of immediate danger to your health and to get an answer, it may require more testing. Once he has thoroughly examined thyroid tests, there is little choice but to look to other causes because these screening labs along with the clinical picture are used with your doctor's experience and judgment to come to a diagnosis. I wish I could be more helpful but from here there's not much to be done.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.